Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 3, 1999, 2:06 PM CST for Stone County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 1999, 2:06 PM CST (20:06 UTC)
- Expired
- Apr 3, 1999, 2:40 PM CST
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Stone County, MO
The radar
The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 2:15 PM CST | Thunderstorm Wind 70 | Kimberling City, MO | |
| Apr 3, 2:15 PM CST | Thunderstorm Wind 52 | Reeds Spg, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1749 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KSGF 032009 RRA TORSGF MOC209-032040- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 206 PM CST SAT APR 3 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... STONE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 240 PM CST * AT 205 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 25 MILES SOUTHEAST OF CASSVILLE...NEAR THE TOWN OF GOLDEN. THIS STORM WAS MOVING NORTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... VIOLA BY 215 PM KIMBERLING CITY BY 225 PM THIS IS A DANGEROUS SITUATION. MOVE QUICKLY TO A DESIGNATED SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. TAGGART/LINDENBERG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 3, 4:26 AM CST, 9 hours 40 minutes earlier.
Area forecast discussion, Apr 3, 4:26 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 426 AM CST SAT APR 3 1999 FORECAST ISSUES: SEVERE THUNDERSTORM POTENTIAL THIS MORNING. WITH A TOUCH OF SEVERE WEATHER EARLIER THIS MORNING IN CHRISTIAN COUNTY AND A WATCH BEING ISSUE FOR THE AREA...WL MAKE THIS AN ABBREVIATED FORECAST DISCUSSION. SEVERE THUNDERSTORMS WHICH DEVELOPED OVER THE ERN TX PNHDL AND IN WRN KANSAS HAVE CONTINUE TO PROGRESS EAST OVERNIGHT ACROSS CENTRAL KANSAS AND NORTHERN OKLAHOMA. WHILE THE THUNDERSTORM LINE IS MOVING FARTHER AWAY FROM THE UPPER JET SUPPORT...LOW LVL CONVERGENCE AND SOME HELP FROM AN INTENSIFYING LOW LVL JET HAS ALLOWED STORMS TO PROPAGATE EAST. I FEEL THAT MODERATE INSTABILITY ACROSS THE FORECAST AREA AND EXPECTED LOW LVL MSTR CONVERGENCE WL ALLOW THESE STORMS TO CONTINUE ACROSS OUR FORECAST AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS APPEAR LIKELY THROUGHOUT THE DAY WITH GRADUAL IMPROVEMENT ACROSS THE AREA LATER TONIGHT. VESPER
In the hours before
Special weather statement, Apr 3, 8:20 AM CST, 5 hours 46 minutes before
MOZ055-067-068-078-079-089-090-094-095-102>104-031445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 820 AM CST SAT APR 3 1999 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR ST CLAIR... CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY...POLK... AND GREENE COUNTIES OF SOUTHWEST AND CENTRAL MISSOURI. THUNDERSTORMS HAVE CONTINUED TO MOVE NORTHEAST AWAY FROM SOUTHWEST MISSOURI. THUS...THE SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR CHRISTIAN...STONE...AND TANEY COUNTIES OF SOUTHERN MISSOURI. THE POTENTIAL STILL EXISTS FOR SEVERE WEATHER TO OCCUR IN THE REMAINING COUNTIES OF THE WATCH AREA. DAMAGING WINDS UP TO 60 MPH ARE POSSIBLE ALONG WITH HAIL THE SIZE OF QUARTERS. VESPER
Special weather statement, Apr 3, 8:20 AM CST, 5 hours 46 minutes before
MOZ055-067-068-078-079-089-090-094-095-102>104-031445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 820 AM CST SAT APR 3 1999 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR ST CLAIR... CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY...POLK... AND GREENE COUNTIES OF SOUTHWEST AND CENTRAL MISSOURI. THUNDERSTORMS HAVE CONTINUED TO MOVE NORTHEAST AWAY FROM SOUTHWEST MISSOURI. THUS...THE SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR CHRISTIAN...STONE...AND TANEY COUNTIES OF SOUTHERN MISSOURI. THE POTENTIAL STILL EXISTS FOR SEVERE WEATHER TO OCCUR IN THE REMAINING COUNTIES OF THE WATCH AREA. DAMAGING WINDS UP TO 60 MPH ARE POSSIBLE ALONG WITH HAIL THE SIZE OF QUARTERS. VESPER
Special weather statement, Apr 3, 9:21 AM CST, 4 hours 45 minutes before
MOZ095-103-104-041500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 921 AM CST SAT APR 3 1999 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR TANEY...STONE... AND CHRISTIAN COUNTIES... THUNDERSTORMS HAVE DECREASED IN INTENSITY THIS MORNING. THUS... THE SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA TODAY. SOME OF THESE STORMS COULD BE SEVERE. FOSTER
Special weather statement, Apr 3, 9:21 AM CST, 4 hours 45 minutes before
MOZ095-103-104-041500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 921 AM CST SAT APR 3 1999 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR TANEY...STONE... AND CHRISTIAN COUNTIES... THUNDERSTORMS HAVE DECREASED IN INTENSITY THIS MORNING. THUS... THE SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA TODAY. SOME OF THESE STORMS COULD BE SEVERE. FOSTER
Local storm report, Apr 3, 12:06 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CST SAT APR 03 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM WINONA MO 1 INCH HAIL
04/03/99 SHANNON
0610 AM EMBREE MO .75 INCH HAIL
04/03/99 WRIGHT
0610 AM 2 E HUGGINS MO .75 INCH HAIL
04/03/99 TEXAS
0840 AM REEDS SPG MO FLOOD
04/03/99 STONE HIGHWAY 13 NE OF REED
SPRINGS FLOODED
0930 AM SPOKANE MO FLOOD
04/03/99 CHRISTIAN LOW LYING AREAS NEAR
SPOKANE FLOODEDSpecial weather statement, Apr 3, 1:00 PM CST, 1 hour 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1 PM CST SAT APR 3 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ...SEVERE THUNDERSTORMS AND FLASH FLOODING POSSIBLE THIS AFTERNOON AND EVENING... ADDITIONAL THUNDERSTORMS WILL MOVE NORTHEAST OUT OF EASTERN OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON. THE SHOWERS THIS MORNING STABILIZED THE AIRMASS SOMEWHAT ACROSS THE AREA...BUT INSTABILITY WILL INCREASE AGAIN DURING THE AFTERNOON. THUNDERSTORMS WILL BE ENHANCED BY INCREASING WINDS ALOFT THAT WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. THE STORMS WILL ALSO PRODUCE HEAVY RAIN OVER PORTIONS OF SOUTH CENTRAL AND SOUTHWEST MISSOURI. HEAVY RAIN ON ALREADY SATURATED SOIL COULD PRODUCE FLASH FLOODING. THE THUNDERSTORMS WILL COME TO AN END LATER THIS EVENING AS A COLD FRONT MOVES EASTWARD ACROSS THE OZARKS. SPOTTER GROUPS SHOULD MONITOR WEATHER CONDITIONS CLOSELY AND BE PREPARED FOR ACTIVATION THIS AFTERNOON. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 12:53 AM CST | Severe Thunderstorm Warning | SGF | Christian | 47 min |
| Apr 3, 5:55 AM CST | Severe Thunderstorm Warning | SGF | Texas, Wright | 45 min |
| Apr 3, 6:08 AM CST | Severe Thunderstorm Warning | SGF | Shannon | 47 min |
| Apr 3, 6:51 AM CST | Severe Thunderstorm Warning | SGF | Stone | 49 min |
| Apr 3, 7:14 AM CST | Flash Flood Warning | SGF | Stone | 3 hr |
| Apr 3, 7:36 AM CST | Flash Flood Warning | SGF | Christian | 3 hr |
| Apr 3, 10:21 AM CST | Flash Flood Warning | SGF | Stone | 4 hr |
| Apr 3, 1:51 PM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 49 min |
| Apr 3, 2:13 PM CST | Tornado Warning | SGF | Taney | 32 min |
| Apr 3, 2:29 PM CST | Severe Thunderstorm Warning | SGF | Christian | 61 min |
| Apr 3, 2:41 PM CST | Tornado Warning | SGF | Christian | 59 min |
| Apr 3, 2:45 PM CST | Severe Thunderstorm Warning | SGF | Taney | 35 min |
| Apr 3, 2:56 PM CST | Flash Flood Warning | SGF | Christian, Stone, Taney | 4 hr |
| Apr 3, 2:56 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Webster | 49 min |
| Apr 3, 3:13 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 62 min |
| Apr 3, 3:13 PM CST | Severe Thunderstorm Warning | SGF | Wright | 62 min |
| Apr 3, 3:22 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 63 min |
| Apr 3, 3:55 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Texas | 65 min |
| Apr 3, 4:10 PM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 65 min |
| Apr 3, 4:23 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 47 min |
| Apr 3, 4:42 PM CST | Severe Thunderstorm Warning | SGF | Dent | 63 min |
| Apr 3, 5:06 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
| Apr 3, 5:12 PM CST | Flash Flood Warning | SGF | Oregon | 4 hr |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.